Alabama, 2002

Heat in Alabama, March 17, 2002

March 17, 2002 · NWS BMX · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 17, 2:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 17, 2:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
247 PM CST SUN MAR 17 2002

FROPA MUSCLE SHOALS  WENT FROM 69 TO 78 IN ONE HOUR...FOR ONE OF
THE MORE DIFINITIVE WARM FRONTAL PASSAGES IN RECENT MEMORY.

HAVE A FEELING THAT TRYING TO PINPOINT THE LOCATION OF THIS NEARLY
STATIONARY FRONT OVER NEXT DAY OR SO WILL BE AN EFFORT IN
FUTILITY.  SOUTH BY NIGHT...NORTH BY DAY.  MODELS SHOW THIS TREND TO
CONTINUE TONIGHT AND MONDAY...WITH ETA AND AVN BOTH HINTING THAT
FRONT WILL EDGE AS FAR SOUTH AS CULLMAN OR BIRMINGHAM OVERNIGHT.  I
FIND THIS POSITION A LITTLE SUSPECT...AS MODELS HAVE TRIED TO MOVE
THE FRONT TOO FAR SOUTH (INTO THE STRENGTH OF THE UPPER LEVEL
RIDGE) ALL ALONG.  IF FRONT GETS SOUTH OF HSV/DCU TOMORROW MORNING...
I STILL THINK IT WILL AGAIN DRIFT BACK NORTH DURING THE DAY...JUST
LIKE TODAY.  WILL THEREFORE GO SIGNIFICANTLY ABOVE GUIDANCE HIGHS
FOR MONDAY IN NORTH ALABAMA...AND LESS SIGNIFICANTLY HIGHER
ELSEWHERE.

AS FAR AS RAINFALL GOES...WILL GO AHEAD AND KEEP THE HIGH POPS
NORTH OVERNIGHT.  WILL ALSO KEEP MENTION OF HEAVY RAINFALL
POTENTIAL.  BUT FLOOD WATCH NOT NEEDED IN MY CWA AT THIS POINT...
SINCE RAINFALL SO FAR HAS BEEN (RELATIVELY) MINOR.  LOOKS LIKE THE
MAIN AXIS OF RAIN AND DEEP MOISTURE SHIFTS MORE TO THE NORTH LATER IN
THE DAY MONDAY AND INTO MONDAY NIGHT.  WILL BACK OFF A LITTLE ON THE
POPS FOR THOSE TIME PERIODS.

AS FOR THE BIG SHORTWAVE...PROGGED TO MOVE IN LATE TUESDAY AND
INTO WEDNESDAY...IT MAY OR MAY NOT BE SO BIG.  LATEST AVN MODEL
SHOWS THIS FEATURE WEAKENING AS IT MOVES EAST.  IM NOT YET WILLING
TO WRITE THIS FEATURE OFF...AND WILL MAINTAIN THE CONSISTENCY OF A
STORMY FORECAST FOR TUESDAY NIGHT AND WEDNESDAY.

HSV 058/074/060/078 7633
BHM 060/080/060/082 4423
MGM 060/085/062/083 2202

.BHM...NONE.

In the hours before

Special weather statement, Mar 17, 1:00 PM CST, 3 hours before
ALZ001>050-172000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST SUN MAR 17 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A STATIONARY FRONT WILL REMAIN ACROSS THE NORTHWEST SECTIONS OF
THE AREA THROUGH TONIGHT.  TO THE SOUTH OF THE FRONT...A
WARM AND MOIST UNSTABLE AIR MASS WILL CONTINUE.  SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND
TONIGHT WITH SHOWERS AND THUNDERSTORMS LIKELY ACROSS THE EXTREME
NORTH IN THE VICINITY OF THE FRONT.

IN THE TENNESSEE VALLEY...IN THE PROXIMITY OF THE FRONT AND UPPER
LEVEL DYNAMICS...A FEW STORMS COULD BECOME STRONG AND APPROACH SEVERE
LIMITS THIS AFTERNOON AND EVENING.  IN ADDITION...SOME LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WHERE STORMS PERSIST.  HOWEVER...NO
ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
AT THIS TIME IS GENERALLY NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Montgomery

When
March 17, 4:00 PM CST
Where
Montgomery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

The afternoon high temperature observed at Dannelly Field was 85 degrees. This temperature tied the previous record high.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284409.